Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr. G
avatar
ddnos posted:
Hi Dr. G.

As I'm sure you know, one of Nardil's side effects can be a very increased craving for carbohydrates, which equals over time, gaining weight. My cravings have already gone up since being back on full dose of Nardil a little over a month.

My question is, do you know of any supplement that I could take with Nardil that decreases carb cravings? Upon searching the Internet, I have found a couple such as chromium picolinate, L-Glutamine,


What do you think?
Thanks
Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Debbie, I'm afraid there are no established , proven remedies for carb craving or appetite increases with MAOIs or other antidepressants. There is some research with topiramate (which has it's own side effects involving memory problems, among others) and zonisamide (a somewhat better tolerated anticonvulsant than topiramate, with some weight loss properties). Diet and exercise remain the cornerstones for managing weight and appetite increases caused by psychiatric medicines. Dr G
 
avatar
ddnos replied to Joseph F Goldberg, MD's response:
Dr. G.

Darn! So you don't think that chromium picolinate or L-Glutamine would be worth giving a try, or would they interact with nardil, or simply not do any good?


Thanks
Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
ddnos replied to ddnos's response:
bump
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
Joseph F Goldberg, MD replied to ddnos's response:
Dear Debbie, No harm I can think of with either, but doubtful either would do much of anything for weight/appetite problems. Dr G
 
avatar
ddnos replied to Joseph F Goldberg, MD's response:
Thank you Dr. G. The problem is carb craving, which of course, results in slowly gaining weight. When I tried weaning off Nardil, I lost 15 lbs, since going back on it, I've started gaining again because of the increased carb craving. I've read on the Internetof many other people taking Nardil where craving carbs is a big issue. My issue is primarily from dinner until i go to bed -i feel ravenous with craving and it doesn't matter if I'm full or not, it's like I HAVE to eat carbs, and I hate it! During times when I was eating much better and exercising, i still couldn't lose the weight because it appeared the carb craving sabotaged me.

I may just try that supplement if it can't hurt. If it starts to help, I will notice and then keep taking - if not, then I just won't buy any more.

Thank you
Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
108 of 125 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.